Ohio, 2012

Hail and Damaging Winds in Ohio, July 1, 2012

July 1, 2012 · NWS CLE · 40 events in 11 counties and zones

A cold front drifted south from Lake Erie causing showers and thunderstorms to develop. Several of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.9 million
Crop damage
$50,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front drifted south from Lake Erie causing showers and thunderstorms to develop. Several of the thunderstorms became severe. Downburst winds caused considerable damage in the Port Clinton and Norwalk areas. There were also many reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 1, 4:13 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 1, 4:13 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT SUN JUL 1 2012

.SYNOPSIS...
A STATIONARY FRONT WAS LOCATED FROM THE CENTRAL U.S. TO THE OHIO
RIVER VALLEY. THIS FRONT IS EXPECTED TO MOVE BACK OVER THEN NORTH
OF THE AREA MONDAY NIGHT AND TUESDAY. A WEAK COLD FRONT IS
EXPECTED TO CROSS THE AREA MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
DID A QUICK UPDATE FOR THE I-75 COUNTIES IN NORTHWEST OHIO TO
INCREASE THE POP SLIGHTLY THIS EVENING. SOME THUNDERSTORMS
DEVELOPING ON THE OUTFLOW WILL CLIP THE AREA. IT IS HOT ENOUGH
THAT NEW DEVELOPMENT ON THE OUTFLOW WILL HAVE TO BE WATCHED FOR
BRIEFLY STRONG/SEVERE STORMS.

THE WESTERN AND ESPECIALLY SOUTHWEST PORTIONS OF THE FORECAST AREA
WILL NEED TO BE MONITORED THIS EVENING. LARGE COMPLEX OF
THUNDERSTORMS OVER NORTHERN INDIANA WILL CONTINUE TO MOVE
EAST IN THE VERY SHORT TERM. HOWEVER...ALL MODELS INDICATING THAT
THE COMPLEX IS EXPECTED TO SHIFT TO MORE OF A SOUTHEAST TRACK. FOR
NOW WENT WITH CHC POPS ACROSS THE FAR SOUTHWEST COUNTIES...BUT
AGAIN THIS WILL HAVE TO BE MONITORED THROUGH THE EVENING.

SECOND...WEAK SHORTWAVE SEEN ON WV IMAGERY MOVING ACROSS LAKE ERIE
ALLOWING FOR MAINLY SOME CLOUDS THIS AFTERNOON. WENT WITH SLGT CHC
POPS FOR SOME SHOWERS ACROSS NE OH...BUT THIS WILL ALSO HAVE TO BE
WATCHED GIVEN HOW THIS MAY INTERACT WITH ANY LAKE BREEZE
BOUNDARIES AS WELL AS ANY OUTFLOW BOUNDARIES ASSOCIATED WITH THE
TS COMPLEX. THINKING THAT IF THERE IS ANY DEVELOPMENT BECAUSE OF
THIS THAT COVERAGE WILL BE MUCH LESS COMPARED WITH THE COMPLEX OFF
TO THE WEST. THE HRRR IS RATHER AGGRESSIVE WITH THIS SOLUTION
BRINGING ANY SHRA/TS WELL EASTWARD INTO THE AREA...WHILE THE SREF
MAINLY KEEPS ACTIVITY ACROSS THE FAR WEST. ONE OF THE MORE
SIGNIFICANT ITEMS TO NOTE WAS THAT DPTS THIS AFTERNOON HAVE BEEN A
BIT HIGHER THAN MODELS HAVE FORECAST WHICH INDICATES THERE MAY BE
A BIT MORE SFC INSTABILITY THAN PREVIOUSLY ANTICIPATED.

FINALLY...WELL UPSTREAM THERE IS RECENT CONVECTIVE DEVELOPMENT
OVER MN THIS AFTERNOON WHICH WILL HAVE TO BE WATCHED AS IT
PROGRESSES SOUTH AND EAST THROUGH TONIGHT.

OVERALL...THE FORECAST FOR TONIGHT WILL BE TRICKY WITH WEATHER
EVOLVING BY THE HOUR THROUGH THE EVENING AND EARLY TONIGHT.
WENT MAINLY A BIT MILDER THAN GUIDANCE TEMPS TONIGHT GIVEN LAST
NIGHTS LOWS AND HIGHER DEWPOINTS IN PLACE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE STATIONARY FRONT WILL CONTINUE TO BE SOUTH OF THE AREA ON
MONDAY...THEN BEGIN PROGRESSING NORTHWARD AS A WARM FRONT ACROSS
THE AREA MONDAY NIGHT AND TUESDAY. BY TUESDAY THE HOT TEMPERATURES
AND HIGHER HUMIDITY VALUES WILL BEGIN TO MOVE BACK INTO THE
AREA...AND REMAIN ON WEDNESDAY. GUIDANCE POPS ACROSS THE AREA WILL
BE TOUGH TO WORK WITH OVER THE NEXT FEW DAYS AS THE MAIN DRIVER
FOR WEATHER WILL BE MORE MESOSCALE CONVECTION DEVELOPING UPSTREAM
AND MOVING TOWARD THE AREA. OVERALL KEPT POPS GENERALLY LOWER
THROUGH MONDAY WITH AN INCREASE OF CHC POPS FROM WEST TO EAST
THROUGH MONDAY NIGHT AS THE WARM FRONT PUSHES NORTH THROUGH THE
AREA. DURING THIS TIME ANY THUNDERSTORMS THAT DEVELOP UPSTREAM
WILL HAVE BETTER CHANCES OF TRACKING MORE ACROSS NORTHERN OHIO.

CONTINUED WITH CHC POPS THROUGH TUESDAY ACROSS GIVEN GOOD
INSTABILITY AND MARGINAL CAPPING ACROSS THE AREA. CARRY AT LEAST
CHANCE POPS THROUGH WEDNESDAY EVENING AS THE SFC COLD FRONT PUSHES
THROUGH THE AREA. BY THURSDAY MORNING HIGH PRESSURE TO THE NORTH
WILL BE BUILDING SOUTHWARD INTO THE AREA SO BEGIN TO DRY THINGS
OUT FROM NORTH TO SOUTH WED NIGHT. DOESN/T LOOK LIKE AN IMPRESSIVE
AIRMASS CHANGE THOUGH FOR THE SECOND HALF OF THE WEEK.

TEMPS WILL BE AN ISSUE AGAIN EARLY NEXT WEEK WITH HIGHS RANGING
WELL INTO THE 90S AGAIN AND DEWPOINTS RANGING IN THE 60S. TEMPS
SLIGHTLY COOLER BUT STILL WELL ABOVE NORMAL AFTER THE FRONT ON
THU.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
NOT MANY CHANGES TO THE LONG TERM TODAY.  MODELS CONTINUE TO SHOW
DIFFERENCES.  THE PERIOD WILL START OUT DRY ON FRIDAY.  THE BIG
CHALLENGE IS THE WEEKEND.  THE GFS TAKES A STATIONARY FRONT ACROSS
THE CENTRAL LAKES AND BRINGS IT SOUTH INTO THE AREA ON SATURDAY.
THE ECMWF ON THE OTHER HAND KEEPS THE BOUNDARY TO THE NORTH THROUGH
MOST OF THE WEEKEND MEANING TEMPS WILL REMAIN WARM WITH LITTLE
CHANCE FOR PRECIP.  THE PREVIOUS PACKAGE ALREADY HAD A MENTION OF
PRECIP IN THE FAR NORTH ON SATURDAY AND WILL NOT CHANGE THAT GIVEN
THE UNCERTAINTY.  WILL GIVE THE ENTIRE AREA A GENERIC SMALL POP ON
SUNDAY.  HOPEFULLY LATER RUNS WILL COME INTO BETTER AGREEMENT.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
MORE OF THE SAME TODAY WITH MAINLY MID AND HIGH CLOUDS DURING THE
PERIOD. SHOWER ACTIVITY OVER LOWER MI SHOULD HAVE A TOUGH TIME
MAKING IT ACROSS LERI. CONVECTION FIRING OVER IN SHOULD PASS JUST
TO THE SW OF THE AREA. WILL GIVE KFDY AND KMFD A MENTION OF
SHOWERS FOR A FEW HOURS LATER THIS AFTERNOON. MODELS FURTHER OUT
CONTINUE TO HAVE A TOUGH TIME WITH CONVECTIVE FEEDBACK. THERE WILL
LIKELY BE SOME STORMS TOWARD THE END OF THE TAF PERIOD. GIVEN LOW
CONFIDENCE WILL LEAVE OUT OF THE TAFS FOR NOW. LAKE BREEZES WILL
CONTINUE AT KCLE AND KERI THIS AFTERNOON. FLOW THE REMAINDER OF
THE AREA WILL BE UNDER 10 KNOTS AND VARIABLE MUCH OF THE TIME.

.OUTLOOK...A THREAT OF SHOWERS/THUNDERSTORMS MONDAY MAY CAUSE SOME
MVFR CONDITIONS.

&&

.MARINE...
A STATIONARY BOUNDARY ACROSS SOUTHERN OHIO WILL EVENTUALLY LIFT
CLOSE TO LAKE ERIE...PERHAPS AS EARLY AS MONDAY NIGHT.  UNTIL THEN
THE FLOW ON THE LAKE WILL REMAIN LIGHT AND GENERALLY ONSHORE IN THE
NEARSHORE WATERS DURING THE DAY.  ONCE THE FRONT ARRIVES THE FLOW
WILL BE MORE SOUTHERLY.  A COLD FRONT IS PROGGED TO MOVE ACROSS THE
LAKE SOMETIME WEDNESDAY WITH THE FLOW BECOMING NORTHERLY.  LIGHT
NORTHERLY FLOW WILL THEN CONTINUE INTO FRIDAY.  SPEEDS THE ENTIRE
PERIOD SHOULD BE UNDER 15 KNOTS SO NO HEADLINES EXPECTED THIS
WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE/KOSARIK
NEAR TERM...ABE/KOSARIK
SHORT TERM...ABE
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jul 1, 2:34 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT SUN JUL 1 2012

LEZ061-142>149-162>169-OHZ003-006>014-018>023-030>033-038-089-
PAZ001>003-021945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-ASHLAND-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
334 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ017-027>029-036-037-047-021945-
HANCOCK-WYANDOT-CRAWFORD-RICHLAND-MARION-MORROW-KNOX-
334 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE. DAMAGING STRAIGHT WINDS
AND LARGE HAIL ARE THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 1, 3:55 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
455 PM EDT SUN JUL 1 2012

OHZ003-006-017-012200-
HANCOCK-LUCAS-WOOD-
455 PM EDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS AND WOOD COUNTIES
UNTIL 600 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 40 MILES WEST OF SYLVANIA...MOVING SOUTHEAST AT
40 MPH. OTHER THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON
ACROSS NORTHWEST OHIO. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT
WITH THE HEAT AND HUMIDITY... ANY OF THESE THUNDERSTORMS COULD
BECOME STRONG OR BRIEFLY SEVERE. LOCALLY HEAVY RAINS...HAIL... AND
STRONG GUSTY WINDS ARE POSSIBLE.

KOSARIK
Special weather statement, Jul 1, 4:11 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
511 PM EDT SUN JUL 1 2012

OHZ003-006-007-012145-
LUCAS-OTTAWA-WOOD-
511 PM EDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR WOOD...LUCAS AND WESTERN OTTAWA
COUNTIES UNTIL 545 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SWANTON...OR 19 MILES WEST
OF SYLVANIA...MOVING EAST AT 40 MPH. WIND GUSTS TO OVER 50
MPH...LARGE HAIL AND VERY HEAVY RAINS WILL ACCOMPANY THIS STORM AS
IT MOVES THROUGH THE AREA.

!THOMPSON

The radar

The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 18 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Lucas

When
July 1, 4:24 PM EST
Where
Lucas County, 6 mi W of Toledo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -83.666

Penny sized hail was observed.

Hail, Lucas

When
July 1, 4:25 PM EST to 4:27 PM EST
Where
Lucas County, Toledo
Measured
2 in hail
Property damage
$200,000
Reported by
Public
Coordinates
41.650, -83.550

Golf ball to hen egg sized hail was reported. Some vehicles were damaged by the hail.

Hail, Lucas

When
July 1, 4:27 PM EST
Where
Lucas County, 1.65 mi ESE of Holland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.610, -83.691

Nickel sized hail was observed.

Hail, Lucas

When
July 1, 4:30 PM EST
Where
Lucas County, Holland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.620, -83.720

Penny sized hail was observed.

Thunderstorm Wind, Wood

When
July 1, 4:30 PM EST
Where
Wood County, Haskins
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.470, -83.720

Thunderstorm winds damaged a home.

Hail, Lucas

When
July 1, 4:32 PM EST
Where
Lucas County, 0.98 mi S of Crestview
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.616, -83.669

Golf ball sized hail was observed. Some minor damage was reported.

Hail, Lucas

When
July 1, 4:34 PM EST
Where
Lucas County, Maumee
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Golf ball sized hail was observed. Some minor damage was reported.

Hail, Lucas

When
July 1, 4:35 PM EST
Where
Lucas County, Toledo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -83.550

Quarter sized hail was observed.

Hail, Lucas

When
July 1, 4:35 PM EST
Where
Lucas County, 3 mi S of Toledo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.607, -83.550

Quarter sized hail was observed.

Hail, Lucas

When
July 1, 4:35 PM EST
Where
Lucas County, Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -83.720

Quarter sized hail was observed.

Thunderstorm Wind, Lucas

When
July 1, 4:55 PM EST
Where
Lucas County, Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.500, -83.730

Thunderstorm winds downed a tree.

Hail, Ottawa

When
July 1, 5:03 PM EST
Where
Ottawa County, Port Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -82.950

Quarter sized hail was observed.

Hail, Ottawa

When
July 1, 5:05 PM EST to 5:07 PM EST
Where
Ottawa County, Oak Harbor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Quarter to half dollar sized hail was observed.

Hail, Ottawa

When
July 1, 5:15 PM EST to 5:25 PM EST
Where
Ottawa County, 1.69 mi N of Violet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.544, -82.815

Golf ball sized hail was reported.

Thunderstorm Wind, Ottawa

When
July 1, 5:15 PM EST to 5:30 PM EST
Where
Ottawa County, Catawba Is to 2.46 mi ESE of Lakeside
Measured
65 kt (75 mph) estimated gust
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
41.580, -82.850

A strong thunderstorm moved across Catawba Island from Lake Erie. Thunderstorm downburst winds estimated at 75 mph caused considerable damage from the west shore all the way to Marblehead. Over 250 trees were toppled or snapped in Danbury Township. Several homes sustained damage from fallen trees. Other homes lost roofing or siding and two vehicles were crushed by fallen trees. Large hail accompanied the strong winds and also caused extensive damage. Danbury Township Police were unable to conduct a storm survey because all of the departments police cruisers were damaged by the hail. Funnel clouds were reported in the area but there was no evidence of a touchdown.

Thunderstorm Wind, Wood

When
July 1, 5:15 PM EST
Where
Wood County, 0.33 mi SSW of Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.365, -83.672

Thunderstorm winds downed a tree and several large limbs in Wintergarden Park.

Hail, Ottawa

When
July 1, 5:15 PM EST to 5:25 PM EST
Where
Ottawa County, Catawba Is to 0.85 mi NE of Lakeside
Measured
2.5 in hail
Property damage
$750,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.580, -82.850

Golf ball to tennis ball sized hail pummeled much of Danbury Township. The hail was accompanied by strong winds which led to considerable damage. All of the Danbury Township Police Department vehicles were damaged too much to be driven. Around six permanent homes and nearly two dozen trailers were damaged by the hail. Most of the damage was to vinyl siding. The hail lasted for several minutes and also damaged many vehicles. A soybean field was heavily damaged by the hail.

Funnel Cloud, Erie

When
July 1, 5:16 PM EST to 5:52 PM EST
Where
Erie County, Bay View to 2 mi W of Milan
Reported by
Trained Spotter
Coordinates
41.470, -82.830

A funnel cloud was tracked from near Bay View in the northwest corner of the county to just west of Milan. No touchdown was observed.

Thunderstorm Wind, Wood

When
July 1, 5:20 PM EST
Where
Wood County, 2.86 mi SE of Dowling
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.456, -83.555

Thunderstorm winds downed several large tree limbs between Dunbridge and Luckey.

Hail, Ottawa

When
July 1, 5:25 PM EST
Where
Ottawa County, Port Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -82.950

Quarter sized hail was observed.

Thunderstorm Wind, Sandusky

When
July 1, 5:25 PM EST
Where
Sandusky County, Gibsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.380, -83.330

Thunderstorm winds downed a tree several large tree limbs. A house was damaged by the fallen tree.

Hail, Ottawa

When
July 1, 5:25 PM EST
Where
Ottawa County, 1 mi E of Port Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -82.931

Quarter sized hail was observed.

Thunderstorm Wind, Wood

When
July 1, 5:25 PM EST
Where
Wood County, Pemberville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.400, -83.470

Thunderstorm winds downed a few trees. At least one road was blocked by a fallen tree.

Hail, Erie

When
July 1, 5:34 PM EST
Where
Erie County, Sandusky
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Penny sized hail was observed.

Hail, Erie

When
July 1, 5:35 PM EST
Where
Erie County, 0.71 mi N of Venice
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.440, -82.778

Quarter to half dollar sized hail was observed.

Hail, Erie

When
July 1, 5:35 PM EST
Where
Erie County, Sandusky
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Quarter sized hail was observed.

Thunderstorm Wind, Seneca

When
July 1, 5:41 PM EST
Where
Seneca County, Green Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.250, -83.050

Thunderstorm winds downed a few large trees limbs and one utility pole.

Thunderstorm Wind, Sandusky

When
July 1, 5:56 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.350, -83.120

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Huron

When
July 1, 6:10 PM EST to 6:15 PM EST
Where
Huron County, Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Thunderstorm downburst winds estimated to be at least 60 mph downed many trees and limbs in Norwalk. A vehicle accident on Washington Street was caused by one of the fallen trees. The driver was transported to a local hospital. Scattered power outages were reported in the city.

Thunderstorm Wind, Richland

When
July 1, 6:11 PM EST
Where
Richland County, (Mfd)lahm Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -82.520

An automated sensor at the Mansfield Lahm Airport measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Erie

When
July 1, 6:12 PM EST
Where
Erie County, Berlin Hgts
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.320, -82.500

Thunderstorm winds were estimated at 70 mph. A few trees were downed.

Thunderstorm Wind, Ottawa

When
July 1, 6:13 PM EST
Where
Ottawa County, 1.03 mi NNW of Gypsum
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.513, -82.891

A trained spotter measured a 71 mph thunderstorm wind gust.

Thunderstorm Wind, Huron

When
July 1, 6:15 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.050, -82.730

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Erie

When
July 1, 6:15 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Thunderstorm winds toppled a tree in Sandusky. The tree landed on a car injuring at least one person.

Thunderstorm Wind, Erie

When
July 1, 6:20 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.450, -82.720

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Huron

When
July 1, 6:25 PM EST
Where
Huron County, Wakeman
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -82.400

A trained spotter measured a 62 mph thunderstorm wind gust.

Thunderstorm Wind, Lorain

When
July 1, 6:30 PM EST to 6:40 PM EST
Where
Lorain County, Oberlin to 4 mi SE of La Grange
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.280, -82.220

Thunderstorm winds were estimated to be at least 70 mph. A few trees and limbs were downed.

Thunderstorm Wind, Medina

When
July 1, 6:45 PM EST
Where
Medina County, Chatham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.100, -82.020

Thunderstorm winds were estimated to be at least 60 mph.

Thunderstorm Wind, Medina

When
July 1, 7:06 PM EST
Where
Medina County, 0.31 mi W of Sharon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.100, -81.736

Thunderstorm winds downed several trees along State Route 94 in Sharon Township.

Thunderstorm Wind, Stark

When
July 1, 7:30 PM EST
Where
Stark County, Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.780, -81.550

Thunderstorm winds downed a few trees. At least one street was blocked by a fallen tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397628, 397670, 397629, 397630, 397693, 397631, 397632, 397627, 397633, 397649, 397682, 397634, 397671, 397635, 397664, 397685, 397772, 397646, 397680, 397653, 397684, 398007, 398008, 397675, 397639, 397654, 398015, 398005, 397755, 397676, 398019, 397688, 397997, 399228, 398018, 397724, 397715, 397721, 397727, 399232.